New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2008
Total Posts : 16
   Posted 10/6/2008 10:50 AM (GMT -6)   
Hi, I have recently been diagnosed with rheumatoid arthritis and on a  new med called arava. I also have gerd and when it is not controlled I get asthma.  I am on reglan and nexium for the gerd and recently started on RA med arava and it is giving alot of heartburn and seems to have stirred up my gerd thus asthma.  I have added pepcid, stopped taking foods and drinks that might add to it but not helping every day I am short of breath and have indigestion.  Wonder if anyone on this site has encountered this and has a remedy I might try to stop this syndrome.  Any comments and suggestions appreciated.

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 10/6/2008 11:46 AM (GMT -6)   


I am sorry you have been dx with RA.  I would certainly call your Physician to tell him what is happening and see if there is another med for the RA that might not cause this problem.

I hope another members has some input that will help you out.

Stick with us.



Kitt, Moderator: Anxiety/Panic & Depression
& GERD  Forums
*~* *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
Clickable Link: Anxiety-Panic Resources

Veteran Member

Date Joined Jun 2008
Total Posts : 903
   Posted 10/6/2008 5:59 PM (GMT -6)   
Hi retrn and welcome. I feel like a broken record with my story, but....(long story short) After years of being treated for various pulmonary issues..asthma, chronic bronchitis, COPD, pulmonary hypertension, on and on...I was sent to National Jewish in Denver. They discovered that my simple little reflux was very,very severe; even though I was treating it with Protonix twice a day. When we returned I was sent to Cleveland Clinic for consult and in July I had a nissen with hernia repair and gall bladder removal.

The results have been nothing short of amazing, I have no more pulmonary issues at all, with the exception of the damage that is permanent from the reflux, I am so much better.

So yes, the reflux can definitely be the cause of your asthma or whatever pulmonary issue you may be having and if the new RA med is increasing the heartburn I would suggest trying a different PPI. Nexium for example, did nothing for me, I went through all 4 PPI's before sticking with Protonix; you may need to also change your pepcid to zantac or tagamet too.

Make sure you have a thorough pulmonary consult to make sure there is nothing else going on; if they're having difficulties diagnosing your condition because your FEV or other tests are inconclusive, yet you are symptomatic, ask about GERD induced asthma. If they don't know about it, find someone who does.

Good luck,

New Member

Date Joined Sep 2008
Total Posts : 16
   Posted 10/6/2008 7:51 PM (GMT -6)   
Thank you all for your thoughtful and helpful suggestions-I think I will ask my Dr. to try protonix and maybe try Tagamet or Zantac maybe they will give me better coverage. I thought of something else not only am I on the new RA drug but Prednisone too-I think that's a rough combination on the stomach and more than likely is stirring up my gerd thus the asthma
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, March 20, 2018 9:36 AM (GMT -6)
There are a total of 2,941,737 posts in 322,785 threads.
View Active Threads

Who's Online
This forum has 161190 registered members. Please welcome our newest member, MartinEdge.
460 Guest(s), 12 Registered Member(s) are currently online.  Details
Georgia Hunter, Michael Federico, countess18, Andrina, MartinEdge, Lynnwood, Voiceproblemsagain, TroubledTurds, bansh, Cajun Jeff, Sober1, Charlie1950